Evaluation of the multiple zeta values $\zeta(2,\dots,2,3,2,\dots,2)$

Abstract

A formula is given for the special multiple zeta values occurring in the title as rational linear combinations of products $\zeta(m)\pi^{2n}$ with $m$ odd. The existence of such a formula had been proved using motivic arguments by Francis Brown, but the explicit formula (more precisely, certain 2-adic properties of its coefficients) were needed for his proof in~\cite1 of the conjecture that all periods of mixed Tate motives over $\mathbb{Z}$ are $\mathbb{Q}[(2\pi i)^{\pm1}]$-linear combinations of multiple zeta values. The formula is proved indirectly, by computing the generating functions of both sides in closed form (one as the product of a sine function and a ${}_3F_2$-hypergeometric function, and one as a sum of 14 products of sine functions and digamma functions) and then showing that both are entire functions of exponential growth and that they agree at sufficiently many points to force their equality. We also show that the space spanned by the multiple zeta values in question coincides with the space of double zeta values of odd weight and find a relation between this space and the space of cusp forms on the full modular group.

  • [1] Go to document F. Brown, "Mixed Tate motives over $\Z$," Ann. of Math., vol. 175, pp. 949-976, 2012.
    @article{1,
      author={Brown, F.},
      TITLE={Mixed {T}ate motives over $\Z$},
      JOURNAL={Ann. of Math.},
      VOLUME={175},
      YEAR={2012},
      PAGES={949--976},
      DOI = {10.4007/annals.2012.175.2.10},
      }
  • [2] F. Brown, On the decomposition of motivic multiple zeta values.
    @misc{2,
      author={Brown, F.},
      TITLE={On the decomposition of motivic multiple zeta values},
      ARXIV={1102.1310v2},
     }
  • [3] Go to document P. Deligne and A. B. Goncharov, "Groupes fondamentaux motiviques de Tate mixte," Ann. Sci. École Norm. Sup., vol. 38, iss. 1, pp. 1-56, 2005.
    @article {3, MRKEY = {2136480},
      AUTHOR = {Deligne, Pierre and Goncharov, Alexander B.},
      TITLE = {Groupes fondamentaux motiviques de {T}ate mixte},
      JOURNAL = {Ann. Sci. École Norm. Sup.},
      FJOURNAL = {Annales Scientifiques de l'École Normale Supérieure. Quatrième Série},
      VOLUME = {38},
      YEAR = {2005},
      NUMBER = {1},
      PAGES = {1--56},
      ISSN = {0012-9593},
      CODEN = {ASENAH},
      MRCLASS = {11G55 (14F42 14G10 19F27)},
      MRNUMBER = {2136480},
      MRREVIEWER = {Tam{á}s Szamuely},
      DOI = {10.1016/j.ansens.2004.11.001},
      ZBLNUMBER = {1084.14024},
      }
  • [4] Go to document L. Euler, "Meditationes circa singulare serierum genus," Novi Comm. Acad. Sci. Petropol., vol. 20, pp. 140-186, 1776.
    @article{4,
      author={Euler, L.},
      TITLE={Meditationes circa singulare serierum genus},
      JOURNAL={Novi Comm. Acad.~Sci. Petropol.},
      VOLUME={20},
      YEAR={1776},
      PAGES={140--186},
      NOTE={{\it Opera Omnia},
      Ser.~I, vol.~15, B.G.~Teubner, Berlin (1927), 217--267},
      URL = {http://eulerarchive.maa.org/pages/E477.html},
      }
  • [5] Go to document H. Gangl, M. Kaneko, and D. Zagier, "Double zeta values and modular forms," in Automorphic Forms and Zeta Functions, World Sci. Publ., Hackensack, NJ, 2006, pp. 71-106.
    @incollection {5, MRKEY = {2208210},
      AUTHOR = {Gangl, Herbert and Kaneko, Masanobu and Zagier, Don},
      TITLE = {Double zeta values and modular forms},
      BOOKTITLE = {Automorphic Forms and Zeta Functions},
      PAGES = {71--106},
      PUBLISHER = {World Sci. Publ., Hackensack, NJ},
      YEAR = {2006},
      MRCLASS = {11M41 (11F11)},
      MRNUMBER = {2208210},
      MRREVIEWER = {Hirofumi Tsumura},
      DOI = {10.1142/9789812774415_0004},
      ZBLNUMBER = {1122.11057},
      }
  • [6] Go to document A. B. Goncharov, "Galois symmetries of fundamental groupoids and noncommutative geometry," Duke Math. J., vol. 128, iss. 2, pp. 209-284, 2005.
    @article {6, MRKEY = {2140264},
      AUTHOR = {Goncharov, A. B.},
      TITLE = {Galois symmetries of fundamental groupoids and noncommutative geometry},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {128},
      YEAR = {2005},
      NUMBER = {2},
      PAGES = {209--284},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {11G55 (11G09 14C30 16W30 19E15 20F34)},
      MRNUMBER = {2140264},
      MRREVIEWER = {Matilde Marcolli},
      DOI = {10.1215/S0012-7094-04-12822-2},
      ZBLNUMBER = {1095.11036},
      }
  • [7] Go to document M. E. Hoffman, "The algebra of multiple harmonic series," J. Algebra, vol. 194, iss. 2, pp. 477-495, 1997.
    @article {7, MRKEY = {1467164},
      AUTHOR = {Hoffman, Michael E.},
      TITLE = {The algebra of multiple harmonic series},
      JOURNAL = {J. Algebra},
      FJOURNAL = {Journal of Algebra},
      VOLUME = {194},
      YEAR = {1997},
      NUMBER = {2},
      PAGES = {477--495},
      ISSN = {0021-8693},
      CODEN = {JALGA4},
      MRCLASS = {11M41 (05E05)},
      MRNUMBER = {1467164},
      DOI = {10.1006/jabr.1997.7127},
      ZBLNUMBER = {0881.11067},
      }
  • [8] Go to document K. Ihara, J. Kajikawa, Y. Ohno, and J. Okuda, "Multiple zeta values vs. multiple zeta-star values," J. Algebra, vol. 332, pp. 187-208, 2011.
    @article{8,
      author={Ihara, K. and Kajikawa, J. and Ohno, Y. and Okuda, J.},
      TITLE={Multiple zeta values vs.~multiple zeta-star values},
      JOURNAL = {J. Algebra},
      VOLUME = {332},
      YEAR = {2011},
      PAGES = {187--208},
      MRNUMBER = {2774684},
      ZBLNUMBER = {05969524},
      DOI = {doi:10.1016/j.jalgebra.2010.12.029},
     }
  • [9] Go to document Y. Ohno and D. Zagier, "Multiple zeta values of fixed weight, depth, and height," Indag. Math., vol. 12, iss. 4, pp. 483-487, 2001.
    @article {9, MRKEY = {1908876},
      AUTHOR = {Ohno, Yasuo and Zagier, Don},
      TITLE = {Multiple zeta values of fixed weight, depth, and height},
      JOURNAL = {Indag. Math.},
      FJOURNAL = {Koninklijke Nederlandse Akademie van Wetenschappen. Indagationes Mathematicae. New Series},
      VOLUME = {12},
      YEAR = {2001},
      NUMBER = {4},
      PAGES = {483--487},
      ISSN = {0019-3577},
      MRCLASS = {11M41},
      MRNUMBER = {1908876},
      MRREVIEWER = {L. Skula},
      DOI = {10.1016/S0019-3577(01)80037-9},
      ZBLNUMBER = {1031.11053},
      }
  • [10] Go to document T. Terasoma, "Mixed Tate motives and multiple zeta values," Invent. Math., vol. 149, iss. 2, pp. 339-369, 2002.
    @article {10, MRKEY = {1918675},
      AUTHOR = {Terasoma, Tomohide},
      TITLE = {Mixed {T}ate motives and multiple zeta values},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {149},
      YEAR = {2002},
      NUMBER = {2},
      PAGES = {339--369},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {11G55 (11M41 19F27)},
      MRNUMBER = {1918675},
      MRREVIEWER = {Jan Nekov{á}{\v{r}}},
      DOI = {10.1007/s002220200218},
      ZBLNUMBER = {1042.11043},
      }

Authors

Don Zagier

Max Planck Institute for Mathematics
Vivatsgasse 7
53111 Bonn
Germany